Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 16, NWS Midland/Odessa, TX

June 28, 2022Ward County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 28, 2022, 8:18 PM CDT for Ward County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2022, 8:18 PM CDT (01:18 UTC)
Expired
Jun 28, 2022, 11:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Ward County, TX

The radar

The Midland/Odessa radar (KMAF), 84 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2022-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2022-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1102 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1870 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

944 
WGUS54 KMAF 290118
FFWMAF
TXC475-290430-
/O.NEW.KMAF.FF.W.0016.220629T0118Z-220629T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
818 PM CDT Tue Jun 28 2022

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Northeastern Ward County in western Texas...

* Until 1130 PM CDT.

* At 818 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 3 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Monahans, Thorntonville, Wickett and Roy Hurd Memorial Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3165 10308 3165 10301 3156 10283 3152 10280
      3148 10302

FLASH FLOOD...RADAR INDICATED

$$

JP
1 follow-up statement
171 
WGUS74 KMAF 290256
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
956 PM CDT Tue Jun 28 2022

TXC475-290430-
/O.CON.KMAF.FF.W.0016.000000T0000Z-220629T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ward TX-
956 PM CDT Tue Jun 28 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT THIS 
EVENING FOR NORTHEASTERN WARD COUNTY...

At 956 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 3.5 inches of rain have 
fallen. Flash flooding is expected to be ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Monahans, Thorntonville, Wickett and Roy Hurd Memorial Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3165 10308 3165 10301 3156 10283 3152 10280
      3148 10302

FLASH FLOOD...RADAR INDICATED

$$

JP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 6:00 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 28, 6:00 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
600 PM CDT Tue Jun 28 2022

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 555 PM CDT Tue Jun 28 2022

VFR conditions should prevail next 24 hours, absent any direct
convection at a terminal over the next couple of hours. With no
appreciable LLJ developing overnight, winds will drop off after
decoupling and go light/variable in places. Plenty of convective
debris cloud should mitigate stratus development overnight. Return
flow will pick up a little Wednesday once mixing commences, w/a
widespread, low-based cu field developing late morning/early
afternoon.

&&

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 130 PM CDT Tue Jun 28 2022

An upper level ridge is centered over the southwestern part of the
country. Upper level disturbances are moving over West Texas and
Southeast New Mexico providing additional lift. Dewpoints are in the
50s and 60s this afternoon. This lift and moisture will result in
scattered showers and thunderstorms across the area today into
tonight. High temperatures today will depend on which areas receive
rain and cloud cover but generally expecting temperatures from the
70s to the 90s. Low temperatures tonight will mostly be in the 60s
and 70s. The upper ridge becomes centered over the Southern Plains
on Wednesday. This will result in rain and storm chances mostly
being confined to areas south and west of the Pecos River, although
some convection will still be possible across the Permian Basin.
Temperatures on Wednesday are expected to be similar to the previous
day. Low temperatures tomorrow night will again mostly be in the 60s
and 70s.

&&

.LONG TERM...
(Thursday through  Monday)
Issued at 130 PM CDT Tue Jun 28 2022

Upper ridge moves back over the center of the country by Thursday
and continues there through next week. This will be a warmer and
drier trend for the area.

Temperatures will be on the increase under the ridge with readings
returning to near normal in the mid to upper 90s through the
weekend. Temps expected to climb back to around 100 degrees or so
by the middle of next week. Higher readings along the Rio Grande.
Lows mainly in the 70s.

On Thursday an upper low over S TX will drift NW the next couple of
days but remain east of the area and should not help much in
producing rain here.  Precip chances will be on the decrease and
confined to the higher terrain west of the Pecos... however low
level moisture will stay in place as a S wind continues.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               70  91  72  96 /  20  20  10   0
Carlsbad                 67  89  68  96 /  40  30  20  10
Dryden                   72  94  73  98 /  30  30  20  10
Fort Stockton            69  91  70  96 /  30  30  20  20
Guadalupe Pass           63  82  66  89 /  40  50  20  20
Hobbs                    64  87  67  94 /  40  20  20   0
Marfa                    58  83  59  87 /  40  50  20  30
Midland Intl Airport     69  89  70  96 /  30  20  20   0
Odessa                   70  89  71  95 /  30  20  20   0
Wink                     70  91  70  97 /  40  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...80
LONG TERM....72
AVIATION...44
Hazardous weather outlook, Jun 28, 1:49 PM CDT, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
149 PM CDT Tue Jun 28 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-291900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
149 PM CDT Tue Jun 28 2022 /1249 PM MDT Tue Jun 28 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are possible this afternoon and evening
across much of the area. Any storms that develop will be accompanied
by frequent lightning, gusty wind, and heavy rainfall, which may
result in localized flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 28, 3:55 PM CDT, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
355 PM CDT Tue Jun 28 2022

TXZ277-278-282200-
Davis Mountains Foothills TX-Davis Mountains TX-
355 PM CDT Tue Jun 28 2022

...A strong thunderstorm will impact portions of southern Reeves and
southeastern Jeff Davis Counties through 500 PM CDT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Fort Davis, moving west at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Davis, Davis Mountains State Park, Black Mountain, Star
Mountain, Buffalo Trail Scout Camp, Indian Lodge and Fort Davis
National Historical Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3080 10363 3063 10358 3049 10397 3083 10403
TIME...MOT...LOC 2054Z 077DEG 13KT 3070 10370

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

84
Special weather statement, Jun 28, 4:20 PM CDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
420 PM CDT Tue Jun 28 2022

NMZ033-TXZ045-282200-
Central Lea County NM-Gaines TX-
420 PM CDT Tue Jun 28 2022

...A strong thunderstorm will impact portions of east central Lea and
west central Gaines Counties through 500 PM CDT/400 PM MDT/...

At 420 PM CDT/320 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Hobbs, moving southeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hobbs, Monument, Humble City, Industrial Airpark, Knowles and Lea
County Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3275 10335 3288 10316 3279 10295 3258 10326
TIME...MOT...LOC 2120Z 318DEG 6KT 3277 10317

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

91
Special weather statement, Jun 28, 4:30 PM CDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
430 PM CDT Tue Jun 28 2022

TXZ050-051-061-062-282215-
Midland TX-Martin TX-Andrews TX-Ector TX-
430 PM CDT Tue Jun 28 2022

...A strong thunderstorm will impact portions of eastern Ector,
southeastern Andrews, western Midland and southwestern Martin
Counties through 515 PM CDT...

At 430 PM CDT, Doppler radar was tracking a strong thunderstorm near
Midland International Air and Space Port, or near Midland, moving
south at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Midland, Odessa, Midland International Air and Space Port, West
Odessa, Odessa Schlemeyer Field, Cotton Flat, Penwell, Warfield,
Midland Airpark and Skywest Airport.

This includes Interstate 20 between mile markers 100 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3220 10230 3219 10205 3171 10193 3172 10262
TIME...MOT...LOC 2130Z 012DEG 20KT 3203 10221

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

91
Special weather statement, Jun 28, 5:12 PM CDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
512 PM CDT Tue Jun 28 2022

TXZ274-278-282315-
Reeves County Plains TX-Davis Mountains Foothills TX-
512 PM CDT Tue Jun 28 2022

...A strong thunderstorm will impact portions of southwestern Reeves
and north central Jeff Davis Counties through 615 PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Saragosa, or 12 miles southeast of Toyah, moving
southwest at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Verhalen.

This includes the following highways...
 Interstate 10 between mile markers 189 and 203.
 Interstate 20 between mile markers 2 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3126 10366 3108 10356 3095 10401 3123 10406
TIME...MOT...LOC 2212Z 063DEG 17KT 3115 10369

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

84
Special weather statement, Jun 28, 5:46 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
546 PM CDT Tue Jun 28 2022

NMZ034-TXZ059-060-282345-
Southern Lea County NM-Loving TX-Winkler TX-
546 PM CDT Tue Jun 28 2022

...A strong thunderstorm will impact portions of southeastern Lea,
northwestern Winkler and northeastern Loving Counties through 645 PM
CDT/545 PM MDT/...

At 545 PM CDT/445 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Jal, moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jal, Jal Airport and Bennett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3221 10307 3189 10307 3191 10344 3228 10338
TIME...MOT...LOC 2245Z 094DEG 9KT 3207 10314

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

84
Special weather statement, Jun 28, 8:06 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
806 PM CDT Tue Jun 28 2022

TXZ061-068-290145-
Crane TX-Ector TX-
806 PM CDT Tue Jun 28 2022

...A strong thunderstorm will impact portions of southeastern Ector
and northeastern Crane Counties through 845 PM CDT...

At 806 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Crane, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pleasant Farms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3147 10241 3148 10257 3167 10271 3169 10232
TIME...MOT...LOC 0106Z 178DEG 8KT 3152 10244

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:08 PM CDTAreal Flood AdvisoryMAFWard, Winkler3 hr
Jun 28, 8:06 PM CDTSpecial Weather StatementMAFCrane39 min
Jun 28, 8:27 PM CDTAreal Flood AdvisoryMAFMidland3 hr
Jun 29, 12:22 AM CDTAreal Flood AdvisoryMAFMidland3 hr

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.